Opiate detox


I have been taking Targinact and Oxycodone for years, along with various other pain medications for CRPS and Fibromyalgia.

Now the Pain Specialist want me to get off these drugs, as they could now be doing more harm than good. However, I am expected to do this on my own, with no medical intervention.

I have only made modest doseage reductions and am struggling to reduce them any further due to knock on pain effects.

Yes, I am tolerant and dependent on them and my body is also probably addicted to them.

Has anyone experienced a similar situation where you cannot get help to do this?

Also, can anyone suggest alternative meds to ease me off these medications?

I turned to my local drug detox centre, where I told them that I felt street addicts received more help. They were unable to help me.

Please help with detox plans, alternative medications or therapies.

Love you guys.w

14 Replies

  • You must see your GP about this, you need to be carefully monitored through this process it would be negligent of them to offer no help at all as it is not safe to do this with no support, it can be a long haul to come off these meds. All best wishes. xx

  • Hi

    I'm so sorry to hear that you are having problems.

    I have had to come off of strong mess too without help, all I can suggest is to do it really slowly! It can take weeks and weeks. I've even bitten tablets in half, just to make a smaller reduction.

    I'm afraid there's no help I know of, just give yourself the time to do it.

    Maybe go to a health shop and get some herbal tablets for stress etc. The staff are normally very helpful in these shops. I take the herbal sleeping tablets, which I think help me relax. I also take hemp tablets, which i take in the evenings to help me relax.

    I hope that you keep going and things become easier for you.

    Take care and best wishes.

  • Hi there

    As Lou has said you need your GP on board to help you with this. They should be offering you other meds to help with your pain. 

    Just for the meantime do you have a good relationship with your pharmacist? Even if you don't you can still go and sit down in a side room and discuss this with him or her. 

    You should not have been left to deal with this on your own. 

    I know it doesn't help you at all but I am very angry on your behalf!

    Lu xx

  • Hi,

    There are varying doses of targinact so if not on the smallest you could ask for a dosage decrease.These tablets are of course slow release so cannot be cut in to pieces as can cause overdose.I have been on these for 11 years for Lupus,rheumatoid arthritis, fibromyalgia and Crps ,btprachial plexus ,slap tear plus Eds (joints dislocate ouch) so could understand your difficulty.I have always been told that decreasingvor removingbthis drug would have to be done under very close supervision due to withdrawl side effects.In fact when chemist let down by supplier so left without for one dose my pharmacist sent me to A&E to get immediate supply through hospital.

    Please make your gp aware that it is against patient safety to do this sudden withdrawal without a reductionplan and close supervision.

    Hope they sort out a management that is not too daunting

  • Please make a double appointment with your GP ASAP and insist on discussing a safe method of withdrawal. You cannot be expected to do this on your own without ANY medical guidance or supervision. That to to me is criminally negligent and breaches duty of care. Your GP and pain specialist have a professional ethical responsibility in ensuring that you're treated according to the profession's guidelines. 

    Your pain specialist and GP should also have discussed this matter and come to some type of agreement as to how your case should best be treated AND managed.  I seriously cannot BELIEVE some members of the medical profession these days. Some of them really WOULD benefit from being slapped senseless💪I got sooooo angry reading your post 😠

    Please do NOT start your withdrawal until you've discussed this matter in depth with a GP first. And if you get the runaround? Jump up and down  ... make a scene  ... just don't be fobbed off k?

    I also think that speaking with a pharmacist is a good idea although they'll probably ask whether or not you've spoken to your GP etc 😡

    Wishing you the best of luck and whaevet eventuates, just go slow with the reduction. CYA 🙋

  • I have now been switched from Targinact to Tapentadol.

  • Okay, well that's something. I have not used Targinact but I have used Tapentadol. For me it was non-effective unless combined with Tramadol which is a BIG no-no apparently. However you may experience the opposite. 

    Please do keep us posted. 

    Best wishes.

  • Hi Marky

    I really am so genuinely sorry to read of such awful patient care, but at least they have given you Tapentadol. However, this is just another opioid medication that is addictive at the end of the day?

    I have pasted you an excerpt from *Drugs.Com below:

    *Tapentadol is an opioid pain medication. An opioid is sometimes called a narcotic. Tapentadol is used to treat moderate to severe pain. The extended-release form of this medicine (Nucynta ER) is for around-the-clock treatment of pain that is not controlled by other medicines.

    I want to genuinely wish you all the best of luck with ending the cycle that you are in, and I sincerely hope that the medical profession can help you with this. Please take care of yourself.

    All my hopes and dreams for you


  • Yes, Tapentadol is just another opioid, but it is slightly weaker than Targinact.  Drug detox specialists, say they cannot help, yes in theory they could help, however, they said it was unethical to help because if they managed to get me detoxed, they were concerned I would be left in terrible pain with no alternative medication.  They would only help under supervision from pain specialist.  However pain specialist say there are no drugs that can help with detox.

  • Good luck my friend!

  • Hi Marky. I'm in the UK and am on day 3 of coming off Fentanyl patches. I tapered from a modest 50 mcg down to 6 mcg over a month and took off my last patch on Sat. Despite the taper its been pretty hellish so far. I would not come off until you are down at a very small dose. Does your doctor not offer any alternatives for pain ? I'm on Short acti g Oxycodone. You have to have something otherwise it will be even harder. You must discuss this with your doctor and draw up a plan for tapering. Do not try to work it out and do it on your own. No no no

    I've also got diazipam for Anxiety and agitation which was quite severe as I got to a low dose and after I stopped..

    I suggest you join the Pain Concern forum on health unlocked and look at the posts I've put up recently. I've had some good advice.

    If you get to the cold turkey part message me and I'll give you any tips about how to make it easier. Or less hard. The main thing is you really need to have someone to support you who can be there to do practical things and also talk you down from the really bad moments. So I am on day 3 and I walked down the garden and put some plants out in the sun. Knackered now and am ready to sit in the sun and read my book (  (again !). 


  • yes its hard to detox off opiates they are addictive and they mess with your head and mind! I weened off gabapent and pregab over 3 month period, I cut down the in the day,kept the night ones, then cut out the morning ones and only then had night ones- everyone is different so slowly slowly does it, perhaps get some herbal sleeping pills to help you off the night dose?

  • I also take morphine tablets for breakthrough pain.  Others medications I take for pain are Celebrex, Pregabalin, Paracetamol, and Robaxin.  Lidocaine patches and Capsacian cream.  Sertraline for depression.  Quite a cocktail.

  • You, MUST reduce your dose very, very slowly, it's gonna be really hard I'm afraid, so take your time and slowly does it! Reduce by the tiniest of amount over long periods of time hun. Good luck! x

You may also like...